Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemia
Mar 29, 2001

My hg level dropped down to 9.4 g/dl though I was not facing any weakness or any other serious problem. Even I don't have piles problem or problem in which my blood is exhausted. Please tell me what are the reasons for hg level going so below? What are tests to be done? Also guide me about diet for hg improvement.

Thanks

Response from Dr. Frascino

Hello,

Since this site is for HIV-related problems, I'm assuming you are HIV-positive. You are definitely anemic. The lower level of normal for men is 14 and for women, 12. Symptoms of anemia can often be quite insidious, especially if the anemia developed slowly over time. Common symptoms include exercise intolerance and feeling tired.

As for causes of anemia in the setting of HIV disease, several possibilities should be investigated:

1. Medication side effects, particularly with AZT-containing drugs, but also with Bactrim (Septra), ganciclovir, dapsone, pyrimethamine, interferon, and cancer chemotherapy. 2. HIV itself can cause anemia. 3. Blood loss 4. Iron or vitamin deficiencies 5. Opportunistic infections, such as MAC or parvovirus B19

I would start by evaluating these possibilities. Treatment would depend on the underlying causes. If you were deficient in iron or certain vitamins, then dietary supplements would be helpful; however, if for instance, your anemia was caused by AZT or by HIV itself, then Procrit, a medication that stimulates your system to make additional new red blood cells, would be the appropriate therapy.

Good luck,

RJF


Previous
Anabolic Steroid Side Effects
Next
can a vegetarian diet lead to anaemia?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement